2. Answer: C
The two most common causes of PUD are H. pylori and NSAID use. This patient has a gastric ulcer with evidence of a clot (indicating recent bleeding) in the setting of multiple NSAID use (aspirin plus ketoprofen). In addition, she is older than 60 years, which is another risk factor for an NSAID-induced ulcer. This most likely is contributing to her upper GI issues and anemia. The rapid urease test performed on the biopsy specimen is negative, indicating the absence of H. pylori. First, the patient should discontinue NSAID use. Continued
NSAID use can markedly delay healing; therefore, it should only be continued if necessary. Healing of the ulcer should be facilitated by appropriate acid-suppressive therapy. Histamine-2 receptor antagonists, although effective in some instances, are less efficacious in the healing of gastric ulcers than are the PPIs, making Answer A incorrect. Because the patient has tested negative for H. pylori, use of an H. pylori eradication regimen is not required; therefore, Answer B is incorrect.
Misoprostol, which is effective in preventing and
healing ulcers, is not preferred secondary to the need for several daily doses, and it is very poorly tolerated because of a high incidence of abdominal pain, cramping, and diarrhea. The PPIs are the preferred drugs for healing NSAID-induced ulcers because of their excellent
efficacy and favorable adverse effect profile, and
they are better tolerated, making
Answer C correct.
3. Answer: C
The test-and-treat approach is appropriate in dyspeptic patients thought to have H. pylori infections. Patients older than 45-55 years, or those with alarm features, should be referred for endoscopic evaluation to rule out the possibility of a more complicated disease. Ambulatory patients can be tested for H. pylori using various diagnostic approaches (e.g., UBT). The eradication of H. pylori leads to high rates of ulcer healing and minimizes ulcer recurrence. According to treatment guidelines, eradication regimens for H. pylori infection should include at least two antibiotics plus an antisecretory agent given for 10-14 days. This can be accomplished with triple-drug therapies containing amoxicillin (or metronidazole) plus clarithromycin in addition to a PPI. Likewise, quadruple therapy with bismuth, tetracycline, metronidazole, and a PPI can be used first line in penicillin-allergic patients or as a secondline
treatment of initial failures of triple-drug therapy.
This patient requires treatment secondary to a positive test. Because he reports a penicillin allergy, Answer A would not be appropriate. Answer B would not be viable because cephalosporins are not recommended in H.
pylori treatment regimens. Answer D would be incorrect because fluoroquinolone-based regimens should be reserved as salvage therapy for patients whose triple and quadruple therapy has failed, making Answer C correct; quadruple therapy offers similar efficacy and is a viable option in penicillin-allergic patients. Patient
adherence should be reinforced to maximize efficacy.
6. A 47-year-old woman with a history of alcoholic cirrhosis (Child-Pugh class C) is admitted to the hospital
with nausea, abdominal pain, and fever. Physical examination reveals a distended abdomen with shifting
dullness, a positive fluid wave, and the presence of diffuse rebound tenderness. She also has 1+ lower extremity
edema. Current medications include furosemide 80 mg two times/day and spironolactone 200 mg
once daily. A diagnostic paracentesis reveals turbid ascitic fluid, which was sent for culture. Laboratory
analysis of the fluid revealed an albumin concentration of 0.9 g/dL and the presence of 1 x 103 WBCs (45%
polymorphonuclear neutrophils). Serum laboratory studies reveal an SCr of 1.2 mg/dL, BUN 37 mg/dL,
AST 60 IU/mL, ALT 20 IU/mL, serum albumin 2.5 g/dL, and total bilirubin 3.2 mg/dL. Which is the best
course of action?
A. Initiate intravenous albumin and await culture results.
B. Initiate intravenous vancomycin plus tobramycin.
C. Initiate intravenous cefotaxime plus albumin therapy.
D. Initiate oral trimethoprim/sulfamethoxazole double strength.
7. A 36-year-old woman is admitted with a 36-hour history of hematemesis, fatigue, dizziness, and black,
tarry stools. She has a history of alcohol abuse and cirrhosis, as well as a myocardial infarction 2 years ago.
On assessment, she is afebrile, disoriented, and orthostatic. She is administered intravenous fluids and sent
for emergency endoscopy. Several large, actively bleeding, esophageal varices are identified and banded. In
addition to endoscopic intervention, which pharmacologic intervention is best?
A. Initiate nadolol 20 mg orally once daily for 3 days.
B. Initiate vasopressin continuous infusion for 2 days.
C. Initiate octreotide 50-mcg intravenous bolus; then 50-mcg/hour intravenous infusion.
D. Initiate pantoprazole 80-mg bolus; then 8 mg/hour for 72 hours.
8. Answer: D
This patient has evidence of a chronic HBV infection on the basis of elevations in ALT/AST, the presence of HBsAg, and high concentrations of circulating HBVDNA, as well as evidence of severe necroinflammation on biopsy. The patient has HBeAg positivity, and a YMDD mutation is present. She appears to have compensated
liver disease on the basis of her albumin, INR,
and lack of ascites or encephalopathy. Given her persistently elevated liver function tests, biopsy results, and high viral load, she should receive treatment. Treatment with an oral reverse transcriptase inhibitor is preferred first-line therapy. Interferon and ribavirin are preferred for chronic HCV infection. Given that the patient has
a lamivudine-resistant organism, as evidenced by the presence of the YMDD mutation, a drug therapy that treats lamivudine-resistant pathogens (e.g., tenofovir) is recommended as initial therapy.
10. Answer: C
This patient is showing signs and symptoms of maldigestion and malabsorption secondary to the loss of pancreatic exocrine function. This is manifested by the presence of steatorrhea, weight loss, and an elevated fecal fat concentration. Management should include replacement of exogenous pancreatic enzymes to facilitate
nutrient digestion and absorption. Oral pancrelipase products are pork derived and contain lipase, amylase, and protease. A typical starting dose for an adult patient should deliver 30,000-40,000 lipase units per meal, with titration based on reduction in steatorrhea and evidence of weight gain. Although chronic abdominal pain is a typical symptom of chronic pancreatitis, increasing the patient's morphine dose will not help with the symptoms related to the lack of enzymes.
Likewise, using appetite stimulants such as dronabinol will not be beneficial if enzyme therapy is not initiated. Finally, this patient is malnourished, and use of a multivitamin would beneficial; however, patients with chronic pancreatitis may need extra supplementation of fat-soluble vitamins after enzyme therapy is initiated and increased caloric intake to facilitate weight gain.
11. Answer: D
This patient meets the criteria for IBS-C on the basis of a negative diagnostic workup and the presence of abdominal pain, bloating, and constipation for more than 3 months. Drug therapy should target the predominant symptoms. The agents most beneficial in IBS-C are bulk-forming laxatives, which improve the frequency of bowel movements and may reduce bloating, and
SSRIs, which provide relief from abdominal pain, improve global symptoms of IBS, and improve motility in most patients. The tricyclic antidepressants have effects similar to those of the SSRIs but are associated with anticholinergic
effects, which may worsen constipation.
Thus, amitriptyline would not be preferred in this case. Lubiprostone is approved for IBS-C in women older than 18 years and improves motility and possibly abdominal pain. It is the best choice presented, given the patient's symptoms. Stimulant laxatives such as senna would help with this patient's constipation, but they have no effect on the pain, bloating, or global symptoms of IBS. Abdominal pain may actually be worsened by
the use of a stimulant. Tegaserod, although effective for IBS-C when it was available, is only available on an emergency basis because of its association with the development of CV events.
12. Answer: A
Diarrhea is caused by a variety of conditions, with viral pathogens being one of the most common causes. This patient most likely developed diarrhea through contact with her daughter, who is in day care and had similar symptoms a few days earlier. In addition, her low-grade fever, myalgias, watery diarrhea, and vomiting point to a potential viral cause. Although most episodes of viral
gastroenteritis are self-limited, symptomatic relief may be necessary prevent dehydration. Selection of antidiarrheal therapy should be based on patient preference and the presence of any precautions or contraindications. If this patient desires therapy, a therapy should be chosen that minimizes risk to the patient and the fetus given that she is pregnant. Loperamide is an effective agent for short-term relief of diarrhea and carries an FDA pregnancy category B rating, so it would be the best choice in this case. Use of bismuth, although effective, should be avoided in pregnant and nursing patients because of the risk of potential toxicity. Lactase would only be indicated if the patient's diarrhea were secondary to lactose intolerance. Pyridoxine is used for the treatment & prevention of nausea and vomiting in pregnancy, but it has no effect on the treatment of diarrhea related to viral gastroenteritis.